1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Confusion over stroke drug led to death

By Hey :-), Jan 21, 2014 | |
  1. Hey :-)
    An 82-year-old stroke patient died in the Wairarapa because doctors were confused about which drug he should have been given.

    The Wairarapa District Health Board has apologised to the family of an 82-year-old man who was given the wrong drug following a stroke and died.

    A number of mistakes were identified in an investigation into the death of the man, who was treated at an unnamed emergency department in late 2011 for a suspected stroke.

    Health and Disability Commissioner Anthony Hill found the DHB breached the patient's rights, in a decision released on Tuesday.

    A house surgeon, or recently qualified doctor, had followed the hospital's stroke protocol, which was to administer a thrombolysis drug referred to as a "t-PA".

    However, the only drug available was tenecteplase, where the manufacturer's maximum dose limits where much less than what the hospital would normally administer.

    The house surgeon rang another hospital where a doctor told him he could use tenecteplase.

    However, the second doctor was not aware it was for a stroke patient.

    The tenecteplase was administered and the next day the patient deteriorated with bleeding on his brain and died three days later.

    "The man should have been given the t-PA drug alteplase," Mr Hill said.

    "Tenecteplase should not be used for the treatment of stroke, and is used only for treatment of heart attacks."

    Mr Hill held that mistakes were made by staff at both hospitals.

    "There was miscommunication between staff at the tertiary hospital and a consultant assumed he was being asked about a cardiac patient.

    "No further checks were made. Concerns held were allayed, warning bells had, it was thought, been heeded, and the drug was administered."

    Mr Hill said there was a series of missed opportunities through the systems and staff to catch what would become a fatal error.

    He said the case provided lessons for all DHBs about putting in new protocols and ensuring they were appropriate for hospitals.


    Photograph tnkase; tenecteplase
    21 January 2014
    NZ City
    http://home.nzcity.co.nz/news/article.aspx?id=180700&fm=newsmain,nrhl

Comments

To make a comment simply sign up and become a member!